Alert archive / Louisiana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 99, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at Aug 16, 2020, 6:38 PM CDT for Beauregard Parish, Louisiana. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2020, 6:38 PM CDT (23:38 UTC)
- Expired
- Aug 16, 2020, 6:59 PM CDT
- In force
- 21 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Beauregard Parish, LA
The radar
The Ft Polk radar (KPOE), 64 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.6 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2798 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1012 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
978
WUUS54 KLCH 162338
SVRLCH
LAC011-170045-
/O.NEW.KLCH.SV.W.0099.200816T2338Z-200817T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
638 PM CDT Sun Aug 16 2020
The National Weather Service in Lake Charles has issued a
* Severe Thunderstorm Warning for...
Northwestern Beauregard Parish in southwestern Louisiana...
* Until 745 PM CDT.
* At 638 PM CDT, a severe thunderstorm was located 7 miles southeast
of Junction, or 7 miles southwest of De Ridder, moving southwest at
10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
De Ridder, Merryville, Singer and Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3085 9355 3085 9328 3060 9328 3060 9360
TIME...MOT...LOC 2338Z 032DEG 10KT 3080 9340
HAIL...1.00IN
WIND...60MPH
$$
K. Kuyper1 follow-up statement
509
WWUS54 KLCH 162359
SVSLCH
Severe Weather Statement
National Weather Service Lake Charles LA
659 PM CDT Sun Aug 16 2020
LAC011-170008-
/O.CAN.KLCH.SV.W.0099.000000T0000Z-200817T0045Z/
Beauregard LA-
659 PM CDT Sun Aug 16 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BEAUREGARD PARISH
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 3085 9355 3085 9328 3060 9328 3060 9360
TIME...MOT...LOC 2356Z 032DEG 10KT 3075 9344
$$
K. KuyperWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:12 PM CDT, 26 minutes earlier.
Area forecast discussion, Aug 16, 6:12 PM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
612 PM CDT Sun Aug 16 2020
.AVIATION...
Looking at storms forming over Vernon and Beauregard parishes this
afternoon with a slight drift to the south. These storms will
produce large hail and winds gusts above 60 mph. Currently the
only taf lctn that may have some issue will be KLCH and this will
be towards the later eve hrs.
&&
.PREV DISCUSSION... /issued 330 PM CDT Sun Aug 16 2020/
SYNOPSIS...
Heat Advisory remains in effect through the afternoon until 7 pm.
Compressional warming ahead of a weak frontal boundary and rich
low level moisture will combine for very humid conditions with the
heat index or apparent temperature above 108F in spots.
A Marginal Risk of Severe Weather, Category Risk Level 1 out of 5,
has been outlined for a majority of the forecast area this evening
as storms develop in a very unstable airmass ahead of the frontal
boundary.
Rua
DISCUSSION...
A short wave dropping down between the southwest US upper level
ridge and the east coast trough, will help push a weak surface
frontal boundary into and though the forecast area tonight. Plenty
of instability has been build up ahead of the front with LAPS
analysis showing latest surface based and most unstable CAPES
between 4000 and 4500 j/kg, with downdraft CAPES over 1000 j/kg,
along and north of the I-10 corridor.
Therefore, expect showers and thunderstorms, as per latest CAMs
to develop over the next couple of hours and move through during
the evening hours, mainly from 7 pm to midnight. With the high
instability levels, some of the storms could become rather robust,
with profiles suggesting strong downburst and outflow winds.
Rather intense cloud to ground lightning could also occur.
Drier air is expected to filter in behind the surface boundary and
into the forecast area on Monday. This will make for less humid
conditions, along with very limited if any chance for showers.
This relatively drier airmass will linger into Tuesday, before a
portion of the east coast upper level trough breaks off and
retrogrades west and over the forecast area by mid week. This will
provide a weakness aloft that will persist through the end of the
week. The result will be an increase in shower and thunderstorm
activity.
Rua
MARINE...
Weak high pressure over the northwest will provide light and
variable winds through the remainder of the afternoon into the
evening. A weak surface frontal boundary will make its way into
the coastal waters tonight and early Monday, and this will
continue to allow a light offshore wind flow to prevail for the
next couple of days along with mainly low seas.
The weak surface boundary will be accompanied by a few showers and
thunderstorms tonight as it moves into the coastal waters. Locally
higher winds and seas, along with occasional cloud to water
lightning can be expected with the storms.
Rua
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 70 93 69 96 / 40 0 0 0
LCH 76 95 72 95 / 40 10 0 10
LFT 75 94 72 96 / 20 10 0 10
BPT 76 95 74 95 / 40 20 10 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Heat Advisory until 7 PM CDT this evening for LAZ027>033-041>045-
052>055-073-074.
TX...Heat Advisory until 7 PM CDT this evening for TXZ180-201-215-216-
259>262.
Ozone Action Day from 7 AM to 6 PM CDT Monday for TXZ201-215-
216.
GM...None.
&&
AVIATION...19Hazardous weather outlook, Aug 16, 3:37 PM CDT, 3 hours 1 minute before
Hazardous Weather Outlook National Weather Service Lake Charles LA 337 PM CDT Sun Aug 16 2020 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-172045- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron- Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton- Southern Jasper-Southern Newton- 337 PM CDT Sun Aug 16 2020 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana and southeast Texas. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. A few thunderstorms are possible tonight. There is a Marginal Risk, category level 1 out of 5, for severe thunderstorms, with strong wind gusts and frequent cloud to ground lightning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Drier air in the wake of a cold front passage late Sunday into Monday will reduce daily heat index readings, resulting in more comfortable conditions across the area for the upcoming work week. Isolated to scattered showers and thunderstorms will be possible from early afternoon through mid evening Wednesday through the end of the week. Severe weather is not expected although brief heavy rainfall and frequent lightning could occur. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GMZ430-432-435-450-452-455-470-472-475-172045- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 337 PM CDT Sun Aug 16 2020 This Hazardous Weather Outlook is for the Gulf of Mexico and the coastal lakes and bays of the Gulf of Mexico. .DAY ONE...This afternoon and tonight. A few thunderstorms may develop over the coastal waters tonight. Winds and seas will be locally higher, along with occasional cloud to water lightning with the storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Isolated scattered showers and thunderstorms will develop each day during the late night and early morning hours over the nearshore waters, then spread inland over the coastal areas after sunrise from Wednesday through Saturday. The main concern will be cloud to ground lightning, along with briefly higher winds and seas. However, The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 16, 3:27 PM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
327 PM CDT SUN AUG 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM EXCESSIVE HEAT VIDOR 30.13N 94.00W
08/15/2020 U0.00 F ORANGE TX BROADCAST MEDIA
*** 1 FATAL *** 4 YEAR OLD CHILD LEFT IN CAR FOR SEVERAL
HOURS.
&&
CASTIGGERSpecial weather statement, Aug 16, 5:23 PM CDT, 1 hour 15 minutes before
Special Weather Statement National Weather Service Lake Charles LA 523 PM CDT Sun Aug 16 2020 LAZ027-030-031-162315- Allen LA-Beauregard LA-Vernon LA- 523 PM CDT Sun Aug 16 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BEAUREGARD... SOUTHEASTERN VERNON AND NORTH CENTRAL ALLEN PARISHES UNTIL 615 PM CDT... At 522 PM CDT, Doppler radar was tracking a strong thunderstorm over Pitkin, moving south at 5 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Pitkin, Sugartown, Grant, Fullerton and Cravens. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3071 9284 3071 9307 3100 9307 3100 9284 TIME...MOT...LOC 2222Z 356DEG 6KT 3095 9296 K. Kuyper
The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 7:13 PM CDT | Special Weather Statement | LCH | Allen, Evangeline, Saint Landry | 47 min |
| Aug 15, 7:59 PM CDT | Special Weather Statement | LCH | Allen, Vernon | 46 min |
| Aug 15, 8:06 PM CDT | Special Weather Statement | LCH | Jefferson Davis, Vermilion | 39 min |
| Aug 15, 8:09 PM CDT | Special Weather Statement | LCH | St. Mary | 51 min |
| Aug 15, 8:32 PM CDT | Special Weather Statement | LCH | Vernon | 43 min |
| Aug 15, 8:50 PM CDT | Severe Thunderstorm Warning | LCH | Beauregard, Vernon | 40 min |
| Aug 15, 8:57 PM CDT | Special Weather Statement | LCH | Calcasieu | 18 min |
| Aug 15, 9:28 PM CDT | Special Weather Statement | LCH | Beauregard | 47 min |
| Aug 16, 5:17 PM CDT | Severe Thunderstorm Warning | LCH | Beauregard, Vernon | 43 min |
| Aug 16, 5:23 PM CDT | Special Weather Statement | LCH | Allen | 52 min |
| Aug 16, 5:56 PM CDT | Severe Thunderstorm Warning | LCH | Beauregard, Vernon | 49 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.